Montana, 2021

High Wind in Montana, November 13 to 16, 2021

November 13 to 16, 2021 · NWS BYZ · 32 events in 23 counties and zones

A period of very strong winds occurred for several days across the Billings Forecast Area. The strongest winds with accompanied damage occurred during the late evening of the 15th through the early afternoon hours on the 16th.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A period of very strong winds occurred for several days across the Billings Forecast Area. The strongest winds with accompanied damage occurred during the late evening of the 15th through the early afternoon hours on the 16th. A very strong jet stream overhead, along with rapid pressure rises behind a cold front, resulted in very strong, damaging winds. In addition, a mountain wave formed overnight over the Beartooth Mountains. This caused the strong jet stream winds aloft to be brought to the surface in an accelerated motion on the eastern side of the mountains. Red Lodge, MT was hit the hardest with wind gusts to 81 mph.

A wildfire occurred during the wind storm, most likely due to downed power lines. The Rosebud Fire began at roughly 11:30pm on November 15th in the West Rosebud area. Evacuations for several areas were issued around 2am on November 16th, forcing dozens of people from their homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 13, 2:12 AM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Nov 13, 2:12 AM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Billings MT
212 AM MST Sat Nov 13 2021

.DISCUSSION...
Today through Sunday Night...

High winds will continue to be the most impactful weather over the
next few days for most of south-central and southeast Montana, but
especially along the foothills west of Billings.

Currently have a tight pressure gradient set up over the
Beartooths and 700 mb winds around 55 kts that are contributing to
the Livingston area gusting to the low 60s. These gusts will
persist through the morning and taper off throughout the
afternoon. As a surface low swings southeast over the Dakotas
today, its associated cold front will shift the pressure gradient
to be favorable for strong west winds through the foothills from
Big Timber through Harlowton, also backed up by likely having 700
winds up to 65 kts. They will see gusts around 60 mph late this
morning through the afternoon. Lastly, as the front swings through
the rest of the area and the pressure gradient tightens, also
expect similar wind gusts for much of the area for also the late
morning through the afternoon timeframe. In generally, going to be
a very windy day for the entire forecast area winds gusts 50-60
expected.

But that's not all, as although we will see a lull in winds
tonight, they quickly rebound in the foothills west of Billings
on Sunday. Confidence is high for the Livingston area to see winds
gusting back to 60 mph by the late morning and for the rest of the
day, with more like 40% confidence in seeing these wind gusts for
all other foothill locations, but high confidence regardless for
winds above 50 mph.

On top of winds, some precipitation will fall over the area today
and tomorrow, though amounts will be light. Expect light,
scattered rain over eastern MT today, and a rain/snow mix over
south-central, with all rain over SE MT on Sunday as some low-
level convergence and and warm air advection will bring some
ascent to the area. There could be a brief overlap of the high
winds in the western foothills, as well as with the light
rain/snow mix that could bring about a period of reduced
visibility, so check the forecast and observations again before
any potential sunday morning commutes.
Vertz

Monday through Friday...

Windy conditions will continue Monday (ahead of cold front) and
Tuesday (behind cold front). May need a few advisories/warnings
for western foothills Monday with Livingston showing 85 percent
chance for gusts of 60mph+, and possibly over central/eastern
zones Tuesday as strong northwest flow develops with colder air
moving in. With the downslope westerly winds on Monday expect a
very warm pre- frontal day with highs in the 60s to maybe low 70s.
Cold front arrives Monday night with temperatures dropping into
the 50s for Tuesday and into the 30s and 40s for the rest of the
work week. Precipitation chances for the lower elevations look
weak with core of the storm system well to the north of the area.
Mountain locations will see periods of snow shower activity Monday
through Wednesday, mainly on west facing slopes, with light snow
accumulations.

Models starting to grab onto a bit more of a winter push for next
weekend with amplified northerly flow dragging cold northern
Canadian air into the area. Still a lot of spread in temperatures
for this time frame, but the lower end of the reasonable
temperature probabilities shows highs below freezing Sunday and
Monday for most of the area, and near 20 degrees for far eastern
areas (Baker/Ekalaka). Chambers
&&

.AVIATION...

VFR ceilings will prevail across the region today. A few light
rain showers can be expected over the lower elevations, mainly
east of Billings. Scattered rain and snow showers can be expected
for the foothills, with snow showers in the mountains. This higher
elevation activity will obscure mountain passes and tops at times
through tonight. Strong west to southwest wind gusts of 35 to
50kts will be widespread across the area today, especially in the
western foothills and across far southeastern Montana. Wind speeds
will taper off slowly this evening. Chambers

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 057 037/058 048/065 040/054 023/039 022/043 025/044
    1/N 24/O    01/E    24/O    10/U    01/B    10/B
LVM 054 037/060 044/061 036/050 017/039 020/043 022/043
    1/N 33/R    01/N    44/O    10/U    01/E    11/B
HDN 058 033/060 043/067 038/057 020/040 019/043 021/045
    2/R 25/O    11/E    23/O    10/U    00/B    10/U
MLS 053 031/051 039/064 038/053 021/035 017/040 021/042
    2/R 16/O    11/B    22/O    10/U    00/B    00/B
4BQ 056 033/053 040/066 040/055 022/035 020/040 023/042
    2/R 03/O    10/B    13/O    10/U    00/B    10/U
BHK 052 027/048 037/062 036/053 018/033 015/038 020/040
    2/R 04/O    20/N    12/O    10/N    00/B    00/U
SHR 059 030/060 040/067 035/056 019/038 017/043 020/044
    3/R 12/O    00/B    14/O    20/U    01/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect from 9 AM this morning to 6 PM
      MST this evening FOR ZONES 31>33-36-37.
     High Wind Warning in effect until 6 PM MST this evening FOR
      ZONES 63-141-172-228.
     Wind Advisory in effect until noon MST today FOR ZONES 65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Nov 13, 2:15 AM MST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
215 AM MST Sat Nov 13 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-140915-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
215 AM MST Sat Nov 13 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Periods of Strong Winds.

* WHERE and WHEN...Mainly in the western foothills Sunday and
  Monday, extending across the plains on Tuesday.

* ADDITIONAL DETAILS...Wind gusts of 40 to 60 mph will be common
  over the western foothills Sunday through Tuesday. These strong
  wind gusts will extend across the rest of the area behind a cold
  front Tuesday.

* ADDITIONAL HAZARD CONCERNS...Strong wind gusts will create travel
  difficulties for high profile vehicles and those towing trailers.
  Any unsecured items may lifted creating additional hazards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Local storm report, Nov 12, 10:12 PM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1012 PM MST FRI NOV 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
11/12/2021  M51.00 MPH       PARK               MT   MESONET

0921 PM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
11/12/2021  M53.00 MPH       PARK               MT   ASOS

&&

VERTZ
Local storm report, Nov 12, 11:05 PM MST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1105 PM MST FRI NOV 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
11/12/2021  M58.00 MPH       PARK               MT   ASOS

&&

TRC
Local storm report, Nov 13, 12:16 AM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1216 AM MST SAT NOV 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
11/12/2021  M63.00 MPH       PARK               MT   ASOS

1112 PM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
11/12/2021  M59.00 MPH       PARK               MT   MESONET

&&

TRC
Local storm report, Nov 13, 12:18 AM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1218 AM MST SAT NOV 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
11/12/2021  M63.00 MPH       PARK               MT   MESONET

&&

TRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 high wind. Local standard time, as filed.

High Wind, Northern Stillwater

When
November 13, 3:30 AM MST to 4:00 AM MST
Where
Northern Stillwater forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Winds gusted to 60 mph across the area.

High Wind, Musselshell

When
November 13, 5:30 AM MST to 6:15 AM MST
Where
Musselshell forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Winds gusted to 60 mph across the area.

High Wind, Northern Sweet Grass

When
November 13, 8:15 AM MST to 9:30 AM MST
Where
Northern Sweet Grass forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

Winds gusted to 61 mph across the area.

High Wind, Fallon

When
November 13, 10:15 AM MST to 1:15 PM MST
Where
Fallon forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Winds gusted to 61 mph across the area.

High Wind, Northern Rosebud

When
November 13, 10:15 AM MST to 11:15 AM MST
Where
Northern Rosebud forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

High Wind, Northern Big Horn

When
November 13, 11:15 AM MST to 11:35 AM MST
Where
Northern Big Horn forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

Winds across the area gusted to 61 mph.

High Wind, Southern Big Horn

When
November 13, 11:37 AM MST to 11:47 AM MST
Where
Southern Big Horn forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

High Wind, Southwestern Yellowstone

When
November 13, 11:45 AM MST to 12:15 PM MST
Where
Southwestern Yellowstone forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
45.937, -108.274 (the zone’s center; the record gives no point)

Winds gusted to 62 mph at the Billings Airport.

High Wind, Carter

When
November 13, 1:00 PM MST to 1:23 PM MST
Where
Carter forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

High Wind, Northern Sweet Grass

When
November 14, 9:30 AM MST to November 16, 2:15 PM MST
Where
Northern Sweet Grass forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

Winds gusted to 64 mph across the area.

High Wind, Melville Foothills

When
November 14, 5:00 PM MST to November 16, 12:00 PM MST
Where
Melville Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
46.140, -109.892 (the zone’s center; the record gives no point)

Winds gusted to 64 mph across the area.

High Wind, Southern Wheatland

When
November 14, 11:00 PM MST to November 16, 2:00 PM MST
Where
Southern Wheatland forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
46.466, -109.844 (the zone’s center; the record gives no point)

Winds gusted to 61 mph across the area.

High Wind, Northern Park County

When
November 15, 8:30 PM MST to 10:00 PM MST
Where
Northern Park County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Winds gusted to 70 mph. Damage was reported from Wilsall to Clyde Park.

High Wind, Red Lodge Foothills

When
November 15, 10:00 PM MST to November 16, 5:00 PM MST
Where
Red Lodge Foothills forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
AWOS
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Winds gusted 60 to 80+ mph. Key Impacts: Damage in downtown Red Lodge from dumpsters being blown and awnings breaking, as well as broken windows. A mobile home was blown over south of town. In addition, several small fires occurred due to downed power lines.

High Wind, Paradise Valley

When
November 15, 10:15 PM MST to November 16, 2:00 AM MST
Where
Paradise Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Winds gusted 58 to 65 mph across the area.

High Wind, Bighorn Canyon

When
November 15, 10:29 PM MST to November 16, 5:00 PM MST
Where
Bighorn Canyon forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
45.326, -108.259 (the zone’s center; the record gives no point)

Winds gusted to 59 mph across the area.

High Wind, Absaroka / Beartooth Mountains

When
November 15, 11:30 PM MST
Where
Absaroka / Beartooth Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Winds gusted near 70 mph resulting in downed trees and power lines.

High Wind, Northern Stillwater

When
November 15, 11:45 PM MST to November 16, 3:00 PM MST
Where
Northern Stillwater forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Winds gusted 60 to 64 mph across the area.

High Wind, Crazy Mountains

When
November 16, 12:10 AM MST
Where
Crazy Mountains forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
AWOS
Coordinates
45.923, -110.104 (the zone’s center; the record gives no point)

A wind gust of 79 mph was reported.

High Wind, Pryor/Northern Bighorn Mountains

When
November 16, 12:15 AM MST to 12:33 AM MST
Where
Pryor/Northern Bighorn Mountains forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS
Coordinates
45.326, -108.259 (the zone’s center; the record gives no point)

A wind gust of 78 mph was recorded at the Coney Creek RAWS.

High Wind, Southeastern Carbon

When
November 16, 1:00 AM MST
Where
Southeastern Carbon forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
45.326, -108.259 (the zone’s center; the record gives no point)

Winds gusted to 61 mph across the area.

High Wind, Southern Big Horn

When
November 16, 3:30 AM MST to 5:00 PM MST
Where
Southern Big Horn forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

High Wind, Musselshell

When
November 16, 4:45 AM MST to 11:15 AM MST
Where
Musselshell forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Winds gusted to 65 mph across the area.

High Wind, Southwestern Yellowstone

When
November 16, 7:15 AM MST to 3:00 PM MST
Where
Southwestern Yellowstone forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
45.937, -108.274 (the zone’s center; the record gives no point)

Winds gusted 59 to 62 mph across the area.

High Wind, Northern Rosebud

When
November 16, 8:39 AM MST to 4:00 PM MST
Where
Northern Rosebud forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Winds gusted to 65 mph across the area.

High Wind, Northern Big Horn

When
November 16, 9:15 AM MST to 5:00 PM MST
Where
Northern Big Horn forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

A wind gust of 72 mph was recorded.

High Wind, Golden Valley

When
November 16, 9:15 AM MST to 11:00 AM MST
Where
Golden Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

High Wind, Northern Carbon

When
November 16, 9:18 AM MST to 5:00 PM MST
Where
Northern Carbon forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Wind gusts were estimated up to 65 mph. A semi was blown over on the highway.

High Wind, Custer

When
November 16, 9:44 AM MST to 3:00 PM MST
Where
Custer forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

Winds gusted to 61 mph at the Miles City Airport.

High Wind, Carter

When
November 16, 9:49 AM MST to 5:00 PM MST
Where
Carter forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Winds gusted 59 to 66 mph at Capitol.

High Wind, Judith Gap

When
November 16, 12:35 PM MST
Where
Judith Gap forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

High Wind, Fallon

When
November 16, 4:45 PM MST to 7:00 PM MST
Where
Fallon forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Winds gusted to 58 mph in Plevna.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987427, 987523, 987574, 987570, 987572, 987447, 987436, 987466, 987568, 987425, 987532, 987527, 987316, 987415, 987468, 987320, 987315, 987418, 987310, 987311, 987326, 987327, 987432, 987322, 987421, 987328, 987416, 987318, 987419, 987319, 987538, 987321.